Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 31, 2021Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 31, 2021, 2:09 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 2:09 PM EDT (18:09 UTC)
Expired
Aug 31, 2021, 2:45 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 125 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 2:29 PM EDTTSTM WND DMG4 Ne Harlem, GACOLUMBIA COUNTY SHERIFF OFFICE REPORTED TREES DOWN AT LOUISVILLE AND GRANT ROAD. TIME ESTIMATED BY RADAR.
Aug 31, 2:30 PM EDTTSTM WND DMG3 Nw Grovetown, GAPUBLIC REPORT, VIA SOCIAL MEDIA, OF A TREE DOWN ON FERMOY LANE, ALONG WITH ESTIMATED WIND GUSTS OF 60 MPH. TIME ESTIMATED.
Aug 31, 2:35 PM EDTTSTM WND DMG9 S Lincolnton, GATREES WERE REPORTED DOWN AT 5500 THOMSON HWY. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS82 KCAE 311809
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Tue Aug 31 2021
 
GAZ040-063>065-SCZ018-311845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
209 PM EDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, western Richmond and southeastern McCormick Counties through
245 PM EDT...

At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Wrens. Movement was
northeast at 35 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Lincolnton,
Appling, Glendale, Midtown, Riverwood, Mistletoe State Park,
Summerville, Wrightsboro, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Thomson-McDuffie County
Airport and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 199.
 Interstate 520 in Georgia between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3378 8257 3391 8250 3347 8198 3327 8228
      3331 8234 3331 8239 3334 8244 3336 8255
      3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1808Z 210DEG 30KT 3349 8261 3327 8233 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:16 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 31, 11:16 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1116 AM EDT Tue Aug 31 2021

.SYNOPSIS...
Atmospheric moisture will increase across the area beginning
late Tuesday afternoon as the remnants of Hurricane Ida move
north of the area with increased chances of rain late Tuesday
through Wednesday. A drier air mass with lower humidity will
settle over the region late this week into this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning 14z analysis revealed the remnants of Ida near the
MS/AL/TN border while high pressure over the Carolinas continues
to weaken and the upper ridge over the Carolinas and southeast
also continues to weaken. Mesoanalysis data shows that low
atmospheric moisture remains over our area with PWATs around
1.3-1.4 inches with a strong gradient to higher values just to
our west over Central GA. Regional radar shows a north-south
oriented band of convection across western GA associated with
low level convergence.

The remnants of Ida will slowly lift northeastward through the
day with increasing moisture advection into the region. The
atmosphere is expected to become weak to moderately unstable
with PWATs increasing to around 1.7-1.9 inches by 00z. Continued
subsidence around the system will be a limiting factor for
convection today but HREF guidance suggests scattered convection
will develop with surface heating this afternoon and gradually
move northeastward into the forecast area. Will show a gradual
increase in pops from west to east across the forecast area
through the afternoon with the highest pops in the upper CSRA
and western Midlands. SPC has the western half of the forecast
area outlooked in a marginal risk through tonight. Forecast
soundings are not very impressive with low level helicity over
our area with cannot rule out the possibility of some rotation
with strong cells that develop but overall think the severe
potential is low.

Tonight, deeper moisture will continue to push across the area
with mostly cloud skies. Isolated to scattered showers and
thunderstorms possible through the night although there appears
to be a lull late evening through around 06z or so. Chances of
rain pick back up during the predawn hours as the upper trough
axis swings through the region. The best chances still figure to
be in the western and northern Midlands closer to the better
upper forcing. Temperatures overnight will be limited by a
moist airmass and extensive cloud cover as stratus clouds are
expected after midnight. Overnight lows expected to be in the
lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The remnants of Ida will be moving across the southern
Appalachians on Wednesday. This will lead to strengthening,
southerly, low-level flow and moisture advection into the
region. PWAT values will rise above 2 inches during the early
morning as the 850 mb jets moves across the forecast area.
Stable low levels during the morning hours should inhibit
surface based convection. There may be scattered showers or even
an elevated thunderstorm during this time but the chance for
severe weather is low due to the lack of instability.

The low level jet will move off to the east during the day with
some drier air pushing over the forecast area by the afternoon.
This may lead to some breaks in the cloud cover during the day
as the axis of the mid-level trough swings over the region. Weak
instability, upper level support and surface convergence will
promote numerous showers during the afternoon and some
thunderstorms as well. Thunderstorms are more likely across the
Pee Dee where theta-E values will be higher. Even with some
destabilization in the afternoon, the chance for severe weather
should remain low. By the afternoon, the moderate low level
shear should be east of the forecast area. The model data shows
0-6 km deep layer shear values less than 20 kts.

Rain should quickly diminish on Wednesday night as the drier
air filters into the region behind the front. Highs should end
up in the upper 80s and lower 90s, with lows in the upper 60s
and lower 70s behind the front.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Significantly drier air will work into the forecast area on
Thursday. Mean PWAT values from the GEFS and ECMWF ensembles are
around 1.5 inches or less through the remainder of the forecast
period. Low temperatures will be several degrees below normal
late this week and into the weekend giving us some of the
coolest nighttime temps since early July. With PWAT values
approaching 25% of normal the chance of rain during the period
will also be below normal. Early next week, an upper level
trough may move into eastern US. This would lead to increasing
moisture and rain chances for the forecast area.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Morning fog has burned off and being replaced with cumulus deck
as well as higher clouds moving over the region. Winds are
picking up from the south and could be breezy this afternoon
with winds around 10 knots and gusts up to 20kt possible.
Isolated to scattered convection expected this afternoon and
evening but coverage and timing uncertain enough to leave out of
forecast at this time.

EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and
thunderstorms as tropical moisture moves across the area
Wednesday. Each day in the extended there will be potential for
late night/early morning fog/low stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 4:39 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Tue Aug 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
209 PM EDT Tue Aug 31 2021

GAZ040-063>065-SCZ018-311845-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
209 PM EDT Tue Aug 31 2021

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, western Richmond and southeastern McCormick Counties through
245 PM EDT...

At 208 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camak to near Wrens. Movement was
northeast at 35 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Lincolnton,
Appling, Glendale, Midtown, Riverwood, Mistletoe State Park,
Summerville, Wrightsboro, Augusta Mall, Daniel Field, Village Plaza
Shopping Center, Augusta National Golf Club, Thomson-McDuffie County
Airport and Dearing.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 199.
 Interstate 520 in Georgia between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8261 3363 8258 3366 8251 3365 8249
      3378 8257 3391 8250 3347 8198 3327 8228
      3331 8234 3331 8239 3334 8244 3336 8255
      3341 8255 3346 8259 3361 8264
TIME...MOT...LOC 1808Z 210DEG 30KT 3349 8261 3327 8233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:21 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick39 min
Aug 31, 2:59 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda46 min
Aug 31, 3:16 PM EDTSpecial Weather StatementCAERichland29 min
Aug 31, 3:24 PM EDTSpecial Weather StatementCAECalhoun36 min
Aug 31, 3:56 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Aug 31, 4:11 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:37 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg23 min
Aug 31, 4:43 PM EDTSpecial Weather StatementCAEKershaw32 min
Aug 31, 5:07 PM EDTSpecial Weather StatementCAELancaster38 min
Aug 31, 5:10 PM EDTSpecial Weather StatementCAELexington35 min
Aug 31, 5:19 PM EDTSpecial Weather StatementCAEBamberg26 min
Aug 31, 6:01 PM EDTSpecial Weather StatementCAEChesterfield29 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.